Nebraska, 2014

Hail and Damaging Wind in Nebraska, August 2 to 3, 2014

August 2 to 3, 2014 · NWS OAX · 2 events in 2 counties and zones

Thunderstorms moved into northeast Nebraska during the evening of August 2nd. These thunderstorms continued to move southeast through the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms moved into northeast Nebraska during the evening of August 2nd. These thunderstorms continued to move southeast through the night. The majority of these thunderstorms were non-severe, but an isolated downburst occurred near Nebraska where some tree damage occurred. The thunderstorms continued southeast through the night exiting into northeast Kansas and northwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 2, 5:20 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 5:20 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
620 PM CDT SAT AUG 2 2014

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 321 PM CDT SAT AUG 2 2014

THE REST OF THIS AFTERNOON AND TONIGHT...LIGHT RAIN SHOWERS SOUTH
OF INTERSTATE 80 WILL CONTINUE WORKING THEIR WAY SOUTH AND EAST.
EXPECT THESE SHOWERS TO BE OUT OF NEBRASKA/IOWA BY 430 PM. AFTER A
DRY WEATHER WINDOW LATE THIS AFTERNOON AND EARLY EVENING...EXPECT
A LITTLE MORE ROBUST ROUND OF SHOWERS AND THUNDERSTORMS TO MOVE
THROUGH THE AREA OVERNIGHT. A FEW STRONG STORMS CANNOT BE RULED
OUT AS DEEP LAYER SHEAR IS BORDERLINE FOR SEVERE DEVELOPMENT. THESE
STORMS WILL DEVELOP IN RESPONSE TO A SHORTWAVE CURRENTLY OVER THE
WESTERN DAKOTAS THAT WILL TRACK ACROSS EASTERN NEBRASKA THROUGH
SUNRISE TOMORROW. CAN/T RULE OUT LINGERING SHOWERS EARLY IN THE
MORNING WITH RE-DEVELOPMENT BY MID AFTERNOON.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 321 PM CDT SAT AUG 2 2014

THEREAFTER NOT MUCH TO HANG OUR HATS ON PRECIPITATION WISE UNTIL
TUESDAY NIGHT AND INTO THURSDAY. MEDIUM RANGE GUIDANCE POINTS TO
SEVERAL SHORTWAVES MOVING THROUGH AHEAD OF A BUILDING MID-LEVEL
RIDGE. AT THIS POINT THE BEST SEVERE THREAT APPEARS FOCUSED OVER
WESTERN AND CENTRAL NEBRASKA...WILL HAVE TO WATCH WHETHER OR NOT
THESE PARAMETERS EDGE FURTHER INTO EASTERN NEBRASKA OR NOT.

MOVING INTO THE WEEKEND THE WEATHER LOOKS TO REMAIN UNSETTLED AS
AN UPPER LEVEL TROUGH SWINGS THROUGH. TEMPERATURES THOUGH WILL BE
PLEASANT WITH HIGHS IN THE LOW TO MID 80S.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 612 PM CDT SAT AUG 2 2014

VFR CONDITIONS ARE GENERALLY EXPECTED THRU THE PERIOD. THE
ATMOSPHERE OVER THE LAST 24 HOURS HAS MOISTENED AND THE STABILITY
HAS DECREASED...BUT CONFIDENCE OF TIMING ANY CONVECTION INTO THE
TAF SITES IS TO LOW TO INCLUDE ATTM BUT IS POSSIBLE LATE THIS EVNG
AND OVERNIGHT. OTHERWISE SCT MID AND HIGH LEVEL CLOUDS ARE
EXPECTED THRU THE PERIOD. WINDS WILL REMAIN SE AT KOMA/KLNK WHILE
BACKING TO THE EAST AND THEN NE IS EXPECTED ON SUN AT KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

SHORT TERM...PEARSON
LONG TERM...PEARSON
AVIATION...
Hazardous weather outlook, Aug 2, 3:30 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT SAT AUG 2 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
430 PM CDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING OVER
NORTHEAST NEBRASKA. SOME OF THESE THUNDERSTORMS MAY SPREAD
SOUTHEAST OVERNIGHT INTO THE REST OF EASTERN NEBRASKA AND WESTERN
IOWA BY SUNDAY MORNING. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT AN ISOLATED STRONG STORM IS POSSIBLE THIS EVENING
IN NORTHEAST NEBRASKA WITH HAIL AND WIND THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT...AS WELL AS
MUCH OF NEXT WEEK ACROSS MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT OR SUNDAY.

In the hours before

Special weather statement, Aug 2, 8:17 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
917 PM CDT SAT AUG 2 2014

NEZ012-030315-
CEDAR NE-
917 PM CDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR COUNTY UNTIL 1015 PM CDT...

AT 917 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WYNOT...OR 12 MILES WEST OF VERMILLION...MOVING SOUTH AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...COLERIDGE...WYNOT...FORDYCE...ST. HELENA...OBERT AND
BROOKY BOTTOM.

LAT...LON 4282 9721 4281 9720 4280 9716 4277 9711
      4277 9705 4276 9702 4269 9701 4245 9702
      4244 9741 4280 9737
TIME...MOT...LOC 0217Z 347DEG 8KT 4272 9716

ZAPOTOCNY

The radar

The Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cedar

When
August 2, 8:31 PM CST
Where
Cedar County, 1.47 mi SSE of Wynot
Measured
0.88 in hail
Reported by
Public
Coordinates
42.730, -97.160

Thunderstorm Wind, Otoe

When
August 3, 1:55 AM CST
Where
Otoe County, Nebraska City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.650, -95.850

Pictures from local law enforcement from Nebraska City indicate numerous tree branches broken and a few trees uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526374, 526375.